Texas, 2009

Damaging Winds in Texas, February 8, 2009

February 8, 2009 · NWS AMA · 14 events in 3 counties and zones

Severe thunderstorms moved northeast across the southwest and south central Texas Panhandle during the evening hours producing damaging thunderstorm winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved northeast across the southwest and south central Texas Panhandle during the evening hours producing damaging thunderstorm winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 8, 6:12 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 8, 6:12 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CST SUN FEB 8 2009

.AVIATION...
0000 UTC TAFS...MAIN CONCERN CENTERS ON CONVECTION DEVELOPMENT IN THE
BEGINNING OF THE FORECAST PERIOD AND STRENGTH OF WINDS THROUGHOUT THE
TAF FORECAST PERIOD.

LINE OF THUNDERSTORMS IN EASTERN NM LIFTING TO THE NORTH NORTHEAST
AHEAD OF APPROACHING COLD FRONT WHICH IS DRAPED IN CENTRAL NM. THESE
STORMS SHOULD ENTER THE TERMINALS AROUND 02-04Z. HAVE INSERTED TEMPO
GROUPS THROUGH 06-08Z ALTHOUGH WILL HAVE TO EVALUATE TIMING OF THIS
LINE AS IT MAY MOVE THROUGH QUICKER. SURFACE LOW LIFTS NORTHWARD...
INTO THE PANHANDLES EARLY MONDAY WITH ANY LINGERING -SHRA DRY AIR
WRAPS INTO THE AREA BEHIND THIS SYSTEM WHICH WILL EFFECTIVELY
SUPPRESS ADDITIONAL PRECIP CHANCES. SUSTAINED WINDS CONTINUE TO
INCREASE THIS EVENING AND ITS POSSIBLE TO SEE GUSTS UP TO 40 KTS WITH
ANY STORM. SURFACE LOW FURTHER DEEPENS AS IT HEADS INTO SOUTHERN NE
MONDAY AFTERNOON. GRADIENT WINDS WILL STRENGTHEN IN RESPONSE TO
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE PLAINS. HELD OF ON
MENTIONING AWW WINDS BUT NOT OUT OF THE QUESTION TO SEE WINDS
APPROACH AWW CRITERIA BY THE AFTERNOON.

CLK

&&

.PREV DISCUSSION... /ISSUED 350 PM CST SUN FEB 8 2009/

DISCUSSION...
RAPID LL MOISTURE ADVECTION KEPT LOW TO MID CLOUD COVER IN PLACE
DURING THE DAY. THIS MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL TROUGH AND PACIFIC COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING INTO MONDAY MORNING. THERE IS CERTAINLY
SOME SEVERE POTENTIAL WITH THIS ACTIVITY...AND CURRENTLY THINKING THE
THREAT WILL REVOLVE AROUND STRONG WINDS STEMMING FROM A SQUALL LINE
WITH A FEW HAILERS POSSIBLE. FORECAST SOUNDINGS INDICATE STEEPENING
MID LEVEL LAPSE RATES THIS EVENING ALONG WITH INCREASING MID LEVEL
MOISTURE ADVECTION. THE SHORT LIVED BACKED LL WINDS QUICKLY BECOME
WESTERLY AS THIS UPPER WAVE ADVANCES ON THE PANHANDLES. THUS THE
CONCERN FOR A DEVELOPING LINEAR EVENT...WITH ENOUGH ENERGY TO SUPPORT
MARGINALLY SEVERE HAIL. AS FOR TIMING...BASED ON WV IMAGERY...THE
LEADING EDGE OF THE UPPER WAVE APPEARS TO BE MOVING AT ABOUT 45 KTS.
IF THERE ARE NO CHANGES IN FORWARD SPEED...THIS PLACES THE LEADING
EDGE OF THE WAVE INTO THE EXTREME WESTERN PANHANDLES BETWEEN 01Z AND
02Z. STORMS WILL BE MOVING GENERALLY TO THE NORTH NORTHEAST...SO
ANTICIPATE THE COVERAGE OF THE STORMS INCREASING AFTER 02Z ACROSS THE
WESTERN CWA. IN FACT...APPEARS NAM12 INITIALIZED FAIRLY WELL AND THUS
HAVE TRENDED POPS AND WEATHER GRIDS CLOSE TO THE NAM.
ALSO...INCREASED POPS INTO THE 80 TO 90 PERCENT RANGE FOR MOST AREAS
SOMETIME BETWEEN 00Z AND 12Z.

APPEARS THE PRECIP WILL CUT OFF AROUND 12Z MONDAY. A DEEPENING
SURFACE TROUGH WILL HELP THE WEST WINDS INCREASE TO NEAR WIND
ADVISORY LEVELS. BASED ON THE 700MB AND SURFACE GRADIENTS...WIND
SPEEDS COULD REACH 30 KNOTS WITH GUSTS IN THE 40 TO 45 KNOT RANGE.
HOWEVER...FELT THAT THE FOCUS FOR TONIGHT SHOULD BE ON THE SEVERE
POTENTIAL AND WILL THUS ALLOW THE MIDNIGHT SHIFT TO EVALUATE THE WIND
ADVISORY THREAT. CURRENT GRIDS PEAK AT 29 KNOTS. THE DOWNSLOPING
WINDS WILL ALSO PROMOTE DRY AIR ADVECTION ALONG WITH INCREASING
TEMPS. WILL ALSO NEED TO MONITOR FOR INCREASING FIRE WEATHER
CONCERNS...WHICH IS COVERED IN THE FIRE WEATHER SECTION BELOW. THE
MAIN UPPER LOW WILL THEN EJECT EAST TOWARD THE PANHANDLES ON TUESDAY.
MODELS CONTINUE TO SUGGEST A BRIEF WINDOW FOR PRECIP TUESDAY EVENING
INTO WEDNESDAY MORNING...MAINLY IN THE FORM OF WRAP AROUND MOISTURE.
IN ADDITION...THE LOW WILL DRAG COLDER AIR INTO THE PANHANDLES WITH
1000-500MB THICKNESSES FALLING TO AROUND 540 DAM. 850MB TEMPS ALSO
FALL TO NEAR 0C MAINLY ACROSS THE WESTERN AND NORTHERN PANHANDLES. SO
HAVE INCREASED POPS TO CHANCE IN THE NORTH WHERE THE BEST WRAP AROUND
POTENTIAL WILL EXIST...AND MENTIONED LIGHT SNOW WITH ACCUMULATIONS
EXPECTED TO REMAIN BELOW 1 INCH AT THE MOMENT. CHANGED VERY LITTLE
AFTER TUESDAY AND HELD CLOSE TO GUIDANCE TEMPS. THE NEXT SHOT AT
PRECIP WILL COME FRIDAY AS A SECOND UPPER SYSTEM BRUSHES THE
PANHANDLES. CURRENTLY HELD OFF ON POPS BUT WILL MONITOR TRENDS AND
ADJUST AS NEEDED.

JJB

FIRE WEATHER...
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE WESTERN
PANHANDLES...THEN SPREAD EAST OVERNIGHT. A DRY AIRMASS WILL FILL IN
BEHIND THE EXITING PRECIPITATION MONDAY MORNING AND COMBINE WITH
STRONG WEST WINDS. WIND SPEEDS IN THE 25 TO 35 MPH RANGE WILL BE
POSSIBLE ALONG WITH GUSTS NEAR 50 MPH ON MONDAY. HOWEVER...MINIMUM
RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.
ANOTHER COOL AIRMASS WILL RETURN TUESDAY AND BRING A CHANCE FOR LIGHT
SNOW.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/15
Hazardous weather outlook, Feb 8, 5:28 PM CST, 2 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CST SUN FEB 8 2009

OKZ001>003-TXZ001>020-091200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
528 PM CST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHWEST TEXAS
PANHANDLE UNTIL 10 PM...

THUNDERSTORMS WILL MOVE ACROSS THE PANHANDLES THIS EVENING. SOME OF
THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS AS THE PRIMARY
THREAT ALONG WITH MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...

ON MONDAY...A DEEPENING LOW IN WESTERN KANSAS WILL TIGHTEN THE
PRESSURE GRADIENT. AS A RESULT...STRONG WESTERLY WINDS MAY EXCEED
WIND ADVISORY CRITERIA WITH WINDS GUSTING TO NEAR 50 MPH. IN
ADDITION...THE STRONG WINDS ALONG WITH DECREASING RELATIVE HUMIDITY
VALUES WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE
ACTIVATION THROUGH THIS EVENING.

GOEHRING

In the hours before

Special weather statement, Feb 8, 7:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CST SUN FEB 8 2009

TXZ011-016-090130-
DEAF SMITH TX-OLDHAM TX-
704 PM CST SUN FEB 8 2009

...LINE OF STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES...

AT 704 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 25 MILES WEST OF GLENRIO TO 33
MILES SOUTHWEST OF BOOTLEG MOVING EAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEAF SMITH AND OLDHAM COUNTIES...INCLUDING THE CITIES OF
HEREFORD AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LG
Special weather statement, Feb 8, 7:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CST SUN FEB 8 2009

TXZ006-011-090230-
HARTLEY TX-OLDHAM TX-
757 PM CST SUN FEB 8 2009

...LINE OF STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES...

AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF ROMERO TO 12 MILES
SOUTHWEST OF ADRIAN MOVING EAST AT 30 MPH.

WINDS TO AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARTLEY AND OLDHAM COUNTIES...INCLUDING THE CITY OF VEGA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
February 8, 8:10 PM CST to 8:11 PM CST
Where
Deaf Smith County, 4.84 mi S of Hereford
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.750, -102.400

The thunderstorm gusts blew down one to two inch diameter tree limbs.

Thunderstorm Wind, Deaf Smith

When
February 8, 8:22 PM CST to 8:23 PM CST
Where
Deaf Smith County, 5 mi ENE of Hereford
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.848, -102.319

The thunderstorm wind gust was measured at the Hereford Municipal Airport.

Thunderstorm Wind, Deaf Smith

When
February 8, 8:30 PM CST to 8:31 PM CST
Where
Deaf Smith County, Dawn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.920, -102.200

Thunderstorm Wind, Potter

When
February 8, 8:52 PM CST to 8:53 PM CST
Where
Potter County, Bushland
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.180, -102.070

Thunderstorm Wind, Randall

When
February 8, 8:52 PM CST to 8:53 PM CST
Where
Randall County, 8 mi S of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.084, -101.820

The thunderstorm wind gust was estimated at the intersection of Interstate 27 and McCormick Road.

Thunderstorm Wind, Potter

When
February 8, 8:53 PM CST to 8:54 PM CST
Where
Potter County, Bushland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -102.070

The thunderstorm wind gust was estimated by a trained spotter and relayed through the Amarillo Emergency Operations Center.

Thunderstorm Wind, Potter

When
February 8, 9:01 PM CST to 9:02 PM CST
Where
Potter County, 4 mi NW of Amarillo
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.241, -101.870

Thunderstorm Wind, Potter

When
February 8, 9:02 PM CST to 9:03 PM CST
Where
Potter County, 6 mi NW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.261, -101.895

Thunderstorm Wind, Potter

When
February 8, 9:10 PM CST to 9:11 PM CST
Where
Potter County, 7 mi N of Amarillo
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.301, -101.820

Thunderstorm Wind, Potter

When
February 8, 9:10 PM CST to 9:11 PM CST
Where
Potter County, 1 mi N of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
35.215, -101.820

The Amarillo Emergency Manager reported downed power lines near the downtown Post Office in Amarillo.

Thunderstorm Wind, Randall

When
February 8, 9:10 PM CST to 9:11 PM CST
Where
Randall County, 8 mi SSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.093, -101.874

The Amarillo Emergency Manager reported downed power lines at the intersection of the Claude Highway and Washington Street in Amarillo.

Thunderstorm Wind, Potter

When
February 8, 9:14 PM CST to 9:15 PM CST
Where
Potter County, 10.23 mi E of Valle de Oro
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.430, -101.930

Thunderstorm Wind, Potter

When
February 8, 9:16 PM CST to 9:17 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

The wind gust was measured at the Amarillo Rick Husband International Airport.

Thunderstorm Wind, Potter

When
February 8, 9:19 PM CST to 9:20 PM CST
Where
Potter County, 8 mi E of Amarillo
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.678

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150555, 150556, 150557, 150558, 150559, 150560, 150561, 150562, 150563, 150564, 150565, 150566, 150567, 150568.